Format

Send to

Choose Destination
J Child Adolesc Psychopharmacol. 2005 Dec;15(6):970-85.

Overdoses and ingestions of second-generation antipsychotics in children and adolescents.

Author information

1
Department of Psychiatry and Behavioral Sciences, Temple University School of Medicine, Philadelphia, Pennsylvania 19125, USA.

Abstract

OBJECTIVE:

We reviewed the available published data on intentional or unintentional secondgeneration antipsychotic overdoses in children and adolescents. The prescribing of secondgeneration antipsychotics has continued to increase over the past decade for children, adolescents, and adults. The authors reviewed the existing literature to determine the circumstances, presenting problems, treatment, and outcomes of youths who were exposed to nontherapeutic doses of these medications.

METHODS:

A systematic English-language Medline search of all reports (1989-2005) and a review of the bibliographies of all articles obtained was done to identify papers reporting an overdose or ingestion of a second-generation antipsychotic. Data were reviewed on clozapine, risperidone, olanzapine, ziprasidone, quetiapine, and aripiprazole. The annual reports of the American Association of Poison Control Centers National Data Collection System were reviewed from 1990 to 2003, the most recent report currently available. All fatalities in children and youths under 18 years of age were included.

RESULTS:

The literature review identified 40 reports that included 63 patients, ranging in age from 1 day to 17 years of age. The clinical presentations included drowsiness, lethargy, agitation, irritability, combativeness, and tachycardia. There were 11 fatalities in the cases reviewed, 1 from clozapine overdose, 3 from risperidone overdose, 2 from olanzapine overdose, and 5 from quetiapine overdose. All other cases reported no significant sequelae and resolved without any reported clinical consequences. Duration of overdose symptoms ranged from 24 hours to 7 days. One case of clozapine intoxication showed resolution of symptoms in 6 hours and, in another case of olanzapine overdose, symptoms resolved in 13 days. The most frequently employed treatments included intubation, gastric lavage, activated charcoal, intravenous fluids, artificial respiration, and restraints or sedatives.

CONCLUSIONS:

There is a need for future case reports to include serum medication level, weight of patient, coingestants, the health of the patient at baseline, relevant laboratory and toxicology studies and a standardized scale to rate the level of consciousness, such as the Glasgow Coma Scale. The existing pharmacovigilance data reports indicate these medications are relatively safe when taken in overdose, particularly when coingestants are not involved.

PMID:
16379518
DOI:
10.1089/cap.2005.15.970
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center